People's Pharmacy addresses readers' queries on the connection between Flonase and cataracts; side effects of osteoporosis drugs; and hand sanitizer for bug bites.
Q: I used Flonase for one year to ease nasal congestion caused by allergies. I am 37 and have just learned I have cataracts in both eyes.
The optometrist was as surprised as I was that I would have cataracts at this age, particularly because I am in really good health. I saw a commercial for Veramyst, and it says cataracts are a possible side effect. I’m angry because I was never warned that Flonase might cause this problem.
A: Both Veramyst and Flonase nasal sprays contain the corticosteroid ingredient fluticasone. Cataracts have been reported as side effects of this type of medicine.
A surprising range of other medications are linked to cataracts. They include inhaled steroids (both nasal sprays and asthma medicine like Advair, Flovent, Pulmicort and Symbicort), the osteoporosis drug Actonel (risedronate), the blood-pressure pill Cozaar (losartan) and the asthma inhaler Spiriva (tiotropium).
- Seattle company copes with backlash on $70,000 minimum wage
- More pet-food recalls linked to potential salmonella contamination
- Seahawks sign four-year extension with linebacker Bobby Wagner worth a reported $43 million
- Impressions from Day Three of Seahawks' training camp --- Christine Michael, the center position, Tyler Lockett, and more
- After signing $43 million contract, Bobby Wagner admits he didn’t expect Seattle to draft him
Most Read Stories
Most physicians and patients are unaware that cholesterol-lowering drugs such as Crestor, Lipitor and simvastatin also may be linked to an increased risk of cataracts. There is no warning in the official prescribing information, but an article in the British journal BMJ (online May 20, 2010) suggests that this is an important side effect.
Q: I have been diagnosed with osteoporosis, with the most severe bone loss in my spine and hips. I have taken Fosamax, Actonel and Boniva. Fosamax didn’t work, and Actonel and Boniva caused terrible musculoskeletal pain and a flulike malaise that lasted a long time. I have discussed this with several rheumatologists, but none of them believed that these drugs could cause such side effects.
I cannot take Forteo or Evista, so I am pretty much out of treatment options. I am looking for other ways to combat my osteoporosis. What suggestions do you have?
A: One possibility to discuss with your doctor is calcitonin (Fortical, Miacalcin). This prescription drug mimics a natural hormone that helps with bone remodeling and is administered as an injection or in a nasal spray. It can cause side effects such as nausea, flushing or allergic reactions, but it reduces the risk of fracture in the spine.
The side effects you experienced with Actonel and Boniva (muscle and bone pain and flulike symptoms) have been recognized by the Food and Drug Administration.
Q: You wrote recently about mosquito bites. I am a mosquito magnet myself and get bitten every day during the summer. I find that rubbing the bite with hand sanitizer stops the itch right away. This is the best discovery I have made.
A: We don’t know why an alcohol-based hand sanitizer would ease itching, but we’re glad to hear that it works so well for you. Someone else may benefit as well.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them c/o King Features Syndicate, 300 W. 57th St., 15th floor, New York, NY 10019, or via their website: www.peoplespharmacy.org